Severe Symptomatic Hyponatremia during Citalopram Therapy


    loading  Checking for direct PDF access through Ovid

Abstract

Hyponatremia secondary to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is an uncommon complication of treatment with the new class of antidepressant agents, the selective serotonin reuptake inhibitors (SSRIs). Most of the reported cases were associated with fluoxetine; only 2 have previously been described in association with citalopram. We describe an elderly woman who presented with severe symptomatic hyponatremia caused by the SIADH during therapy with citalopram. Because the use of SSRIs is becoming more popular among elderly depressed patients, the present case and the other 2 reported previously emphasize the need for greater awareness of the development of this serious and potentially fatal complication also in association with citalopram therapy and suggest that serum sodium levels should be monitored closely in elderly patients during treatment with citalopram.

    loading  Loading Related Articles